MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120148
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Pain (1994); Loss of Range of Motion (2032); Arthralgia (2355); Metal Related Pathology (4530)
Date of Event 08/25/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal it was reported that the patient underwent a revision surgery of the left hip on (b)(6) 2021 due to pain, limited mobility, and elevated metal ion levels.The primary left bhr surgery was performed on (b)(6) 2008.The patient current status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
As of today, device return and additional information has been requested for this complaint but has not become available.As no device part and batch numbers were provided for the acetabular cup and femoral head for investigation, a complaint history review, manufacturing record review, device labelling / ifu review and historical review of the escalation actions could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.Since no underlying medical documents were received no thorough medical investigation can be performed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions of pain, limited mobility, and elevated metal ion levels were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without the return of the actual devices or further information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that the patient underwent a revision surgery of the left hip on (b)(6) 2021 due to pain, limited mobility, and elevated metal ion levels.During this procedure, the bhr resurfacing femoral head was revised to a total hip replacement construct with a dual mobility liner.Intraoperatively, a clear yellow joint fluid was evacuated after accessing the capsule, and no metal debris/metallosis was observed.The primary left bhr surgery was performed on (b)(6) 2008.The patient was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
Additional information: a2, a3, b1, b2, b6, d8, g4 (510k).Corrected data: b5, d1, d4 (catalog number & udi), h6 (health effect - clinical code & health effect - impact code).
 
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed due to pain, limited mobility, and elevated metal ion levels.As of today, the implanted device used in treatment is not accessible for testing.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the acetabular cup.However, as the device is no longer sold, no action is to be taken.As no device batch number was provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the information provided the clinical root cause of the reported elevated cobalt and chromium cannot be confirmed.The reported left hip pain was noted to be due to osteoarthritis.It cannot be concluded the reported pain and elevated metal ions were associated with a mal performance of the implant or implant failure.The patient impact beyond the reported events cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 48MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13864856
Report Number3005975929-2022-00074
Device Sequence Number14631667
Product Code NXT
UDI-Device Identifier03596010502551
UDI-Public03596010502551
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74120148
Device Catalogue Number74120148
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer04/27/2022
10/10/2022
11/09/2022
Initial Report FDA Received Date03/23/2022
Supplement Report FDA Received Date04/27/2022
10/12/2022
11/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age63 YR
Patient SexFemale